Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 176, NWS Nashville, TN

July 14, 2016Rutherford County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 14, 2016, 1:23 PM CDT for Rutherford County, Wilson County, Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 1:23 PM CDT (18:23 UTC)
Expired
Jul 14, 2016, 2:00 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rutherford County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 45 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1468 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WUUS54 KOHX 141823
SVROHX
TNC149-189-141900-
/O.NEW.KOHX.SV.W.0176.160714T1823Z-160714T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
123 PM CDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN WILSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 200 PM CDT

* AT 123 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  WALTERHILL... OR 11 MILES NORTHEAST OF MURFREESBORO...MOVING
  NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEBANON...WATERTOWN...WALTERHILL...CEDARS OF LEBANON STATE PARK AND
  LASCASSAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3610 8606 3607 8606 3607 8605 3606 8606
      3606 8605 3604 8605 3603 8604 3596 8614
      3596 8615 3595 8615 3588 8627 3600 8643
      3623 8624
TIME...MOT...LOC 1823Z 223DEG 12KT 3600 8629 

HAIL...1.00IN
WIND...60MPH
 
$$

ROSE
2 follow-up statements
594 
WWUS54 KOHX 141836
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
136 PM CDT THU JUL 14 2016

TNC149-189-141900-
/O.CON.KOHX.SV.W.0176.000000T0000Z-160714T1900Z/
RUTHERFORD TN-WILSON TN-
136 PM CDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR EAST CENTRAL RUTHERFORD AND SOUTHEASTERN WILSON COUNTIES...

AT 136 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF WATERTOWN...OR 12 MILES SOUTH OF LEBANON...MOVING NORTHEAST AT 15
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEBANON...WATERTOWN...MILTON AND CEDARS OF LEBANON STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3590 8623 3604 8639 3623 8624 3610 8606
      3607 8606 3607 8605 3606 8606 3606 8605
      3604 8605 3603 8604 3596 8614 3596 8615
      3595 8615 3593 8618
TIME...MOT...LOC 1836Z 223DEG 12KT 3603 8625 

HAIL...1.00IN
WIND...60MPH
 
$$

ROSE
947 
WWUS54 KOHX 141857
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
157 PM CDT THU JUL 14 2016

TNC149-189-141907-
/O.EXP.KOHX.SV.W.0176.000000T0000Z-160714T1900Z/
RUTHERFORD TN-WILSON TN-
157 PM CDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RUTHERFORD AND
SOUTHEASTERN WILSON COUNTIES WILL EXPIRE AT 200 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3590 8623 3604 8639 3623 8624 3610 8606
      3607 8606 3607 8605 3606 8606 3606 8605
      3604 8605 3603 8604 3596 8614 3596 8615
      3595 8615 3593 8618
TIME...MOT...LOC 1855Z 223DEG 12KT 3603 8625 

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:01 PM CDT, 22 minutes earlier.

Area forecast discussion, Jul 14, 1:01 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
101 PM CDT THU JUL 14 2016

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

A pretty wet pattern will move in today and keep chances for rain
in the forecast through next Wednesday. A more zonal flow pattern
north of the region will allow a series of shortwaves to bring
waves of precip chances to the area through early next week before
the strong upper high arrives towards the end of the long term
forecast. The first wave today will likely produce stronger
thunderstorms off to the west that may move into western TN later
today. Showers and thunderstorms look to develop this morning and
continue across the area during the day today ahead of the
stronger storms to the west. However, there is some decent
instability over our area with MUCAPE values to around 4000 J/kg,
but deep layer shear is quite weak. Still, will not rule out a
couple of storms today having the potential for strong wind gusts,
locally heavy rain, and even some hail with the strength of the
mid level instability.

Chances for precip will diminish slightly overnight as the mid
state is between shortwaves, but will still have chance pops in
overnight. Friday will see an increase in pops as the next
shortwave axis crosses the MS River Valley around mid day. As the
upper shortwave trough exits the region slowly Friday and early
Saturday, rain chances will begin to decrease during the day
Saturday. Currently have mainly dry conditions Saturday night, and
slight chances of precip on Sunday but models have been trending
drier on Sunday, so if that trend continues we may see dry
conditions hold Sunday.

Early Monday will be dry but models bring in chances for showers
and thunderstorms later in the day on Monday. An upper trough
coming off the Great Lakes region looks to be strong enough to
kick off some convection over the area late Monday and again
during the afternoon on Tuesday. The strong upper high over the
Great Plains begins to take hold on the mid state later on
Wednesday, so have dry conditions for the remainder of the
forecast thereafter. Both the GFS and ECMWF have a very strong
500 mb high around 600 dm that slowly slides its way eastward
during the later part of next week. For now, the very warm 850 mb
temps around 25-30C stay out west of our area, but would not be
surprised if next Friday has high temperatures in the mid to upper
90s across the mid state if models are correct with the strong 500
mb high.

&&

.AVIATION...
18Z TAF DISCUSSION.

Thunderstorm complex moving through Middle Tennessee at this time.
Currently leading edge of the line of convection pretty much
running north to south along interstate 65. Base velocities along
the line have been occasionally in the 40 knot range with isolated
tree or two down with line passage. Line will continue to work
eastward this afternoon with trailing showers and isolated storms
75 miles west of the line. Am expecting some fog tonight at
terminals and may have to go lower than currently forecast in
terms of visibility.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......04
AVIATION........01/Boyd
Hazardous weather outlook, Jul 14, 4:55 AM CDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
455 AM CDT THU JUL 14 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-151000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
455 AM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE TODAY FOR THOSE ALONG
AND WEST OF INTERSTATE 65. THE MAIN THREAT WILL BE DAMAGING STRAIGHT
LINE WINDS PRIOR TO 3 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE ON FRIDAY. THE MAIN
THREAT WILL BE DAMAGING STRAIGHT LINE WINDS FOR ALL OF MIDDLE
TENNESSEE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY AND TOMORROW.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >=1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

27

In the hours before

Special weather statement, Jul 14, 12:16 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1216 PM CDT THU JUL 14 2016

TNZ007-008-141745-
ROBERTSON TN-SUMNER TN-
1216 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROBERTSON AND
NORTHERN SUMNER COUNTIES UNTIL 1245 PM CDT...

AT 1216 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CROSS PLAINS...OR 12 MILES NORTHEAST OF SPRINGFIELD...MOVING
EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE HOUSE...CROSS PLAINS...PORTLAND...ORLINDA...MITCHELLVILLE...OAK
GROVE AND BLACK JACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3665 8634 3654 8630 3647 8675 3665 8681
      3665 8659 3663 8656 3665 8651
TIME...MOT...LOC 1716Z 253DEG 23KT 3660 8669

ROSE
Local storm report, Jul 14, 12:30 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1230 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     HEAVY RAIN       1 N PINEWOOD            35.93N  87.47W
07/14/2016  M1.63 INCH       HICKMAN            TN   COCORAHS

            A COCORAHS REPORT OF HEAVY RAIN. ONE INCH IN THE FIRST
            TEN MINUTES.

&&

EVENT NUMBER OHX1600973

FB
Special weather statement, Jul 14, 12:33 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1233 PM CDT THU JUL 14 2016

TNZ007-008-027-141800-
ROBERTSON TN-DAVIDSON TN-SUMNER TN-
1233 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAVIDSON...
SOUTHEASTERN ROBERTSON AND CENTRAL SUMNER COUNTIES UNTIL 100 PM
CDT...

AT 1232 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER MILLERSVILLE...OR 12 MILES SOUTHEAST OF SPRINGFIELD...MOVING
EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALLATIN...HENDERSONVILLE...GOODLETTSVILLE...WHITE HOUSE...
MILLERSVILLE...GREENBRIER...RIDGETOP...
BLEDSOE CREEK STATE PARK AND COTTONTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3658 8640 3632 8631 3631 8636 3634 8635
      3636 8637 3634 8639 3631 8639 3631 8641
      3633 8642 3634 8644 3631 8650 3629 8651
      3629 8654 3632 8655 3631 8656 3629 8656
      3626 8676 3643 8683
TIME...MOT...LOC 1732Z 253DEG 24KT 3637 8671

ROSE
Special weather statement, Jul 14, 12:42 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1242 PM CDT THU JUL 14 2016

TNZ027-059-141815-
DAVIDSON TN-WILLIAMSON TN-
1242 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON AND
NORTHERN WILLIAMSON COUNTIES UNTIL 115 PM CDT...

AT 1241 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF FAIRVIEW...OR 15 MILES WEST OF FRANKLIN...MOVING
EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN...BRENTWOOD...FOREST HILLS...OAK HILL...BELLE MEADE...
FAIRVIEW...BELLEVUE...LEIPERS FORK AND NATCHEZ TRACE AT HIGHWAY 96.

LAT...LON 3614 8682 3588 8673 3582 8712 3584 8718
      3591 8721 3594 8720 3597 8721 3598 8719
      3601 8719 3605 8708 3604 8706 3605 8705
      3604 8704 3606 8704
TIME...MOT...LOC 1741Z 252DEG 23KT 3593 8712

ROSE
Local storm report, Jul 14, 12:52 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1252 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     ADAMS                   36.58N  87.07W
07/14/2016                   ROBERTSON          TN   911 CALL CENTER

            A TREE DOWN REPORTED IN ADAMS.

&&

EVENT NUMBER OHX1600974

FB
Special weather statement, Jul 14, 12:52 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1252 PM CDT THU JUL 14 2016

TNZ027-028-062-141815-
DAVIDSON TN-WILSON TN-RUTHERFORD TN-
1252 PM CDT THU JUL 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAVIDSON...
NORTHWESTERN RUTHERFORD AND SOUTHWESTERN WILSON COUNTIES UNTIL 115 PM
CDT...

AT 1252 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LA VERGNE...OR 15 MILES NORTHWEST OF MURFREESBORO...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEBANON...SMYRNA...LA VERGNE...MOUNT JULIET...WALTERHILL...
BELINDA CITY...RURAL HILL...CEDARS OF LEBANON STATE PARK...
GLADEVILLE AND PERCY PRIEST LAKE.

LAT...LON 3594 8658 3611 8664 3624 8631 3598 8621
TIME...MOT...LOC 1752Z 252DEG 23KT 3605 8653

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:37 AM CDTSpecial Weather StatementOHXDickson, Perry23 min
Jul 14, 10:57 AM CDTSpecial Weather StatementOHXDickson33 min
Jul 14, 11:23 AM CDTSpecial Weather StatementOHXDickson37 min
Jul 14, 11:25 AM CDTSevere Thunderstorm WarningOHXStewart35 min
Jul 14, 11:36 AM CDTSpecial Weather StatementOHXLewis24 min
Jul 14, 11:41 AM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry, Wayne34 min
Jul 14, 11:48 AM CDTSpecial Weather StatementOHXRobertson27 min
Jul 14, 11:57 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner33 min
Jul 14, 12:15 PM CDTSpecial Weather StatementOHXLawrence30 min
Jul 14, 12:16 PM CDTSpecial Weather StatementOHXSumner29 min
Jul 14, 12:33 PM CDTSpecial Weather StatementOHXSumner27 min
Jul 14, 12:42 PM CDTSpecial Weather StatementOHXWilliamson33 min
Jul 14, 12:52 PM CDTSpecial Weather StatementOHXWilson23 min
Jul 14, 1:33 PM CDTSpecial Weather StatementOHXTrousdale27 min
Jul 14, 1:44 PM CDTSpecial Weather StatementOHXCannon46 min
Jul 14, 2:14 PM CDTSpecial Weather StatementOHXPutnam31 min
Jul 14, 3:13 PM CDTSpecial Weather StatementOHXCumberland, Grundy, Van Buren47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.